Most tinnitus is subjective, meaning that only you can hear the noise. But sometimes it's objective, meaning that someone else can hear it, too. For example, if you have a heart murmur, you may hear a whooshing sound with every heartbeat; your clinician can also hear that sound through a stethoscope. Some people hear their heartbeat inside the ear — a phenomenon called pulsatile tinnitus. It's more likely to happen in older people, because blood flow tends to be more turbulent in arteries whose walls have stiffened with age. Pulsatile tinnitus may be more noticeable at night, when you're lying in bed and there are fewer external sounds to mask the tinnitus. If you notice any new pulsatile tinnitus, you should consult a clinician, because in rare cases it is a sign of a tumor or blood vessel damage.
Exposure to Loud Noise: Exposure to loud or excessive noise can damage or destroy hair cells (cilia) in the inner ear. Because the hair cells cannot be renewed or replaced, this can lead to permanent hearing loss and/or tinnitus. Continued exposure can worsen these conditions, so people who work in loud environments should always wear ear protection. This includes musicians, air traffic controllers, construction workers, military personnel, and first responders. In addition, consider lowering the volume on your iPod and wearing earplugs at loud concerts.

If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").


Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.
×